Prof dr Mirjana Gotic, MD, PhD Medical Faculty, University of Belgrade, Clinical Centre of Serbia, Belgrade Haed of the Polyclynic/Diagnostic Department, Clinic for Hematology CCS Internal Medicine, Hematology Belgrade | Yugoslavia
J Med Case Rep 2013 Sep 11;7:224. Epub 2013 Sep 11.
Introduction: The emergence of multiple myeloma as a second malignancy in patients with essential thrombocythemia is extremely rare. Several cases have been published so far, pointing out the impact of a cytotoxic effect during treatment of essential thrombocythemia on the development of multiple myeloma.
Case Presentation: We report the case of a 52-year-old Caucasian man who presented to our hospital because of leukocytosis, a slightly decreased hemoglobin level and thrombocytosis. After a complete hematological work-up, essential thrombocythemia was diagnosed. The patient was included in a multicenter clinical study, treated with anagrelide and his platelet counts were maintained in the normal range for more than 3 years. A sudden drop in his hemoglobin level with normal leukocyte and platelet count occurred at the same time as a back pain. Magnetic resonance imaging of his spine revealed the existence of a pathological fracture of Th4, the collapse of the upper edge of Th7 and osteolytic lesions of multiple thoracic vertebrae. Repeated hematological examinations, including bone biopsy with immunohistochemistry, disclosed diagnosis of multiple myeloma of the non-secretory type.
Conclusions: To the best of our knowledge this is the first published case in which multiple myeloma developed during the treatment of essential thrombocythemia with the non-cytotoxic drug anagrelide. Our attempts to find a common origin for the coexistence of multiple myeloma and essential thrombocythemia have not confirmed the genetic basis of their appearance. Further studies are needed to determine the biological impact of this coexistence.